Pennsylvania, 2004Heavy Snow in Pennsylvania, February 3, 2004
February 3, 2004 · NWS CTP · 27 events in 27 counties and zones
27 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 3, 9:30 AM EST, 30 minutes earlier.
Area forecast discussion, Feb 3, 9:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EST TUE FEB 3 2004
.UPDATE...
THE BRUNT OF THE STORM IS CURRENTLY MOVING THROUGH CENTRAL PA...WITH
VERY IMPRESSIVE SNOWFALL RATES. AROUND 1-2+ INCHES PER HOUR HAVE
BEEN OCCURRING ACROSS A GOOD PORTION OF THE AREA. STRONG FORCING
JUST OUT AHEAD OF SHARP NEGATIVELY TILTED TROUGH SHOULD CONTINUE
INTO THE AFTERNOON HOURS...WITH THE HEAVIEST PRECIP EVENTUALLY
MOVING INTO NORTHEAST AREAS BY LATE IN THE DAY AS THE SYSTEM PIVOTS.
COASTAL LOW STARTING TO TAKE SHAPE WITH AROUND 3MB/HR PRESSURE FALLS
ACROSS EASTERN MARYLAND.
SNOW HAS ALREADY CHANGED TO FZRA IN THE SE PORTION OF THE LOWER
SUSQ...WITH TEMPS RISING INTO THE UPPER 20S IN MDT AND THV AND
ALREADY 32 AT LNS. LAPS SOUNDINGS INDICATE WARM LAYER AROUND +1-2C
BETWEEN 950-850MB. THIS WILL ALLOW FOR SNOW/SLEET ACCUMS TO BE MINOR
THERE WITH A PROBABLE CHANGE OVER TO RAIN BY EARLY AFTERNOON.
ADVISORY STILL LOOKS GOOD THERE. ACROSS THE NW 2/3 OF THE CWA
SNOW/WATER RATIOS HAVE BEEN A BIT HIGHER THAN EXPECTED SO FAR...BUT
LAPS SOUNDING SHOWING ISOLTHERMAL LAYER AROUND 0C FROM
950-850MB...SO RATIOS ARE EXPECTED TO DECREASE. SNOW TOTALS MAY END
UP BEING ON THE HIGH END OF CURRENT FORECAST AMOUNTS THOUGH. SO
CONSIDERING CURRENT RADAR TRENDS AND SNOWFALL RATES...WILL RAISE
TOTAL ACCUMULATIONS FOR CENTRAL AND NORTHERN AREAS BY A FEW
INCHES...BUT OVERALL WINTER STORM WARNINGS IN PLACE LOOK GOOD. WILL
FRESHEN WORDING UP A BIT FOR THE ZONES...OTHERWISE NO MORE CHANGES.
VILLANI
&&
.PREV DISCUSSION...
IR LOOP SHOWING NEGATIVE TILT UPPER TROUGH MOVING THRU THE OHIO VALL
EARLY THIS AM. VWP AT RLX MEASURING SOUTHERLY LL JET AT
60KTS...WHICH IS PRODUCING A SWATCH OF MOD TO HEAVY PRCIP FROM
CAROLINAS NORTHWARD INTO GRT LKS. REPORT FROM GARRET CO MARYLAND OF
FZRA ALREADY CHANGING TO SNOW...AND LIKEWISE EXPECT A QUICK
CHANGEOVER TO SNOW OVER THE LAURELS AND WESTERN MTNS THIS MORNING.
GFS/ETA SOUNDING DATA PRETTY CONSISTENT...SUGGESTING A RAIN/SNOW
LINE ROUGHLY PARALLELING I-81 BY THE HEIGHT OF THE STORM DURING
LATE AM/EARLY AFTN. PREV FCST OF 6-9 INCHES STILL SEEMS ON TRACK
FROM THE LAURELS NORTHEAST THRU LYCOMING CO...WITH MUCH LOWER AMTS
FROM HARRISBURG SOUTH AND EAST.
WAA WILL SHUT OFF BY EARLY EVENING AS TROUGH ROTATES NE...THEN SCT
SHSN EXPECTED OVR NW MTNS TONIGHT AS BULK OF WRAPAROUND MOISTURE
LIFTS NORTH INTO EASTERN GRT LKS. AIR MASS NOT COLD ENOUGH FOR LAKE
EFFECT BEHIND THIS SYSTEM...SO EXPECT A DRY AND SEASONABLE DAY FOR
WEDNESDAY.
EXTENDED...NEXT SOUTHERN STREAM DISTURBANCE...CURRENTLY COMING
ASHORE IN CALIFORNIA...WILL LIKELY BRING ANOTHER ROUND OF MIXED
PRECIP TO CENTRAL PA BY LATE WEEK. LATEST MREF SHOWING INITIAL PIECE
OF ENERGY BREAKS OFF OF MAIN TROUGH...PRODUCING A PERIOD OF WINTRY
PRECIP AS EARLY AS THURSDAY. MAIN TROUGH THEN MOVES EAST...SPAWNING
A MORE SIGNIFICANT LOW ALONG THE EAST COAST BY LATE FRI OR SATURDAY.
LATEST MREF 850 TEMPS SUGGEST A RAIN/SNOW LINE OVER CENTRAL PA.
FITZGERALD
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING THROUGH THIS EVENING FOR ALL
AREAS...EXCEPT WINTER WEATHER ADVISORY FOR MUCH OF THE LOWER
SUSQUEHANNA VALLEY AND WARREN COUNTY..
&&
Hazardous weather outlook, Feb 3, 5:38 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EST TUE FEB 3 2004
.A PAIR OF LOW PRESSURE SYSTEMS...LOCATED OVER MICHIGAN AND SOUTH
CAROLINA THIS MORNING...WILL LIFT NORTHEAST TODAY...BRINGING A
WINTRY MIX TO THE COMMONWEALTH.
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031237-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
538 AM EST TUE FEB 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL OVERSPREAD THE LOWER
SUSQUEHANNA VALLEY THIS MORNING...THEN CHANGE TO PLAIN RAIN BY THIS
AFTERNOON. FURTHER NORTH AND WEST...PRIMARILY SNOW WILL FALL OVER THE
REST OF CENTRAL PENNSYLVANIA TODAY. BY THE TIME PRECIPITATION TAPERS
OFF THIS EVENING...SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 9 INCHES
ACROSS THE CENTRAL MOUNTAINS...TO AN INCH OR SO OVER YORK AND
LANCASTER COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
ANOTHER STORM SYSTEM WILL APPROACH FROM THE SOUTHERN
PLAINS...BRINGING A CHANCE OF MORE SNOW AND MIXED
PRECIPITATION TO CENTRAL PENNSYLVANIA THURSDAY...FRIDAY AND EARLY
SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Heavy Snow, McKean
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
A low pressure system moved northeast from the western Gulf Coast states on Monday, February 2nd, into the western Great Lakes by early Tuesday morning, February 3rd. A new low pressure system then developed along the North Carolina coast during Tuesday morning, and then lifted north along the east coast, reaching southern New England by Tuesday evening. This combination of storm systems spread a swath of heavy snow across central Pennsylvania during Tuesday, with total accumulations generally ranging from 8 to 12 inches. Snow began falling early Tuesday morning around 4 am EST, with snowfall intensities quite high during the Tuesday morning commute. Snowfall rates exceeded 3 inches per hour in some locations. This created extremely hazardous driving conditions, and resulted in the closure of many schools and businesses. The snow gradually tapered off in intensity by mid to late afternoon, with some sleet and freezing rain mixing in with the snow at times. The snow finally ended early Tuesday night.
Heavy Snow, Bedford
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Cameron
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Elk
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Clinton
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Potter
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Tioga
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- February 3, 10:00 AM EST to 8:00 PM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, February 3, 2004$170,000 · 17 events
- Heavy Snow in Pennsylvania, February 3, 2004$30,000 · 3 events
- Winter Storm in Kansas, February 3 to 4, 200424 events
- Flash Flood in Pennsylvania, February 3, 2004$30,000 · 1 event
- Winter Storm in Vermont, February 3 to 4, 2004$20,000 · 2 events
- Winter Weather in Maine, February 3 to 4, 200411 events
- Winter Weather in New Hampshire, February 3 to 4, 200410 events
- Winter Storm in New York, February 3, 20049 events
- Winter Storm in Virginia, February 3, 20048 events
- Winter Storm in Colorado, February 3 to 5, 20047 events
- Winter Storm in West Virginia, February 3, 20047 events
- Ice Storm in Pennsylvania, February 3, 2004$10,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384793, 5384794, 5384795, 5384796, 5384797, 5384798, 5384799, 5384800, 5384801, 5384802, 5384803, 5384804, 5384805, 5384806, 5384807, 5384808, 5384809, 5384810, 5384811, 5384812, 5384813, 5384814, 5384815, 5384816, 5384817, 5384818, 5384819.